Laxative abuse — Any side effects?
Originally Published: December 20, 1996 - Last Updated / Reviewed On: June 22, 2007
A friend of mine takes laxatives to keep her weight under control. The directions on the box say that you should only take two a day for no more than a week. She has been taking two to six a day for two months now. I was wondering what possible physical side effects might result from this kind of activity.
A concerned friend
Dear A concerned friend,
Your concern for your friend is understandable. Using laxatives to try to control weight and/or using laxatives for an extended period of time is commonly associated with eating disorders and may lead to very negative health consequences.
Laxatives are not designed for weight loss and can cause serious, sometimes irreversible, damage. Some people mistakenly believe that laxatives can force food through the body and out before all the calories and nutrients are absorbed. Laxatives actually work by causing water to be drawn into the large intestine to bulk up the stool and stimulate the muscle of the large intestine to contract and expel its contents. By the time the food residue reaches the large intestine most of the calories and energy have already been absorbed by the small intestine. Abusing laxatives may also slow down a person's metabolism and may prevent the absorption of some nutrients, potentially leading to nutritional deficiencies. Therefore, weight loss associated with laxative use is "water weight," and is only temporary. The weight is regained as soon as the person re-hydrates. Laxatives do not contribute to sustained weight loss and are not recommended to be used for controlling weight.
Extensive laxative abuse can cause:
- Dehydration. Dehydration can cause weakness, blurry vision, fainting, kidney damage, and (in cases of severe dehydration) death.
- Electrolyte imbalance. Electrolytes are minerals (sodium, potassium, calcium, etc.) that are in body fluids in very precise amounts and ratios. Electrolytes are responsible for proper functioning of nerves and muscles. Laxative abuse can upset a person's electrolyte balance and cause improper functioning of vital organs, like the heart!
- Laxative dependence. This is when the colon requires larger and larger doses of laxatives to produce bowel movements. People often become so dependent on laxatives that their body loses the ability to produce bowel movements on it's own without the aid of laxatives.
Abusing laxatives in an attempt to control body weight is generally a sign of a serious eating disorder. The psychological issues involved with eating disorders are intense and are best addressed with the help of a psychologist or other health care provider. You might want to tell your friend that you are worried about her and urge her to seek appropriate care. Consider sharing with your friend that a psychologist or other health care practitioner may have something interesting to say and she should go just to check it out. If your friend doesn't like the individual, she could always try another one.
Some temporary symptoms that may occur when your friend decides to stop using the laxatives include:
- Bloating/feeling full
- Temporary weight gain (due to fluid retention)
These symptoms can be especially disturbing to a person with weight issues/eating disordered thoughts. The body will take some time to adjust back to a natural state of regulating its own bowel movements, but be reassured that your friend's body will adjust in time. In the meantime healthy eating habits, getting enough fiber, drinking plenty of water and getting some regular physical activity can all help the body regain control in regulating itself.
Best wishes to you and your friend!